Tornado, Autauga
- When
- November 24, 5:49 AM CST to 5:56 AM CST
- Where
- Autauga County, 1 mi NE of Jones
- Rating
- F2
- Path length
- 8 mi
- Path width
- 100 yd
- Property damage
- $30,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.600, -86.900
National Weather Service Meteorologist made a few trips to the damage areas across Autauga, Chilton and Coosa Counties. The damage was consistent with a very large tornado with a long damage path.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
National Weather Service Meteorologist made a few trips to the damage areas across Autauga, Chilton and Coosa Counties. The damage was consistent with a very large tornado with a long damage path. The tornado damage was rated an F2, but the strength of the tornado may have been stronger but the tornado affected mostly rural areas. The F2 tornado first touched down between Jones and Bethel Grove generally producing only tree damage until it reached the county line. The tornado then traveled on a northeast heading into southern Chilton County between Pletcher and Billingsley. The tornado was fairly weak at this time, blowing down and snapping off several large trees in rural areas. As the tornado approached the west side of Interstate 65, the tornado increased to F2 intensity and caused considerable damage to several structures. Continuing northeast, the tornado weakened a bit as it crossed Interstate 65 in the vicinity of mile marker 202, approximately 3 miles south of the Clanton Exit. The tornado was still strong enough at this time to down several large trees and block the northbound lanes of traffic. After crossing the interstate, the tornado regained F2 intensity moving through the Cooper Community. The tornado produced extensive structural damage in Cooper. Several homes, businesses, mobile homes and out-buildings were damaged or destroyed. Hundreds of trees were blown down or snapped off in this area. The tornado moved across eastern Chilton County and went across Lake Mitchell. At Lake Mitchell, on the Chilton/Coosa County Line, numerous homes and mobile homes were destroyed generally between Blue Creek and Cargle Creek. The tornado crossed Lake Mitchell and moved into the Coosa Wildlife Management Area along Hatchet Creek. Hundreds of trees were splintered in this area. The tornado then moved through rural Coosa County crossing US 231 just south of the Hanover Community. The tornado dissipated shortly after US 231. The tornado damage path was 49.1 miles long and an astounding 1400 yards wide at its widest point. No injuries or fatalities were reported with this strong tornado. Begin: 32 35.77/86 53.11 End: 32 59.99/86 11.45
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 24, 5:45 AM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 545 AM CST WED NOV 24 2004 ...UPDATE...WILL UPDATE ZONES TO REFLECT THE ISSUANCE OF THE TORNADO WATCH 897...THE EXPIRATION OF TORNADO WATCH 895...AND TO CLEAR BLOUNT...JEFFERSON...WALKER...FAYETTE...AND TUSCALOOSA FROM TORNADO WATCH NUMBER 896. && .BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IN EFFECT FOR EASTERN AND CENTRAL PORTIONS UNTIL 9 AM CST TODAY...TORNADO WATCH IN EFFECT FOR SOUTHEAST COUNTIES UNTIL 11 AM CST TODAY...FLOOD WATCH IN EFFECT FOR ALL BUT SOUTHEAST COUNTIES THROUGH 6 PM CST TODAY. && 02 JBW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1130 PM CST TUE NOV 23 2004 ALZ011>015-017>050-241300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1130 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(OVERNIGHT) A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT. AS THE COLD FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA. INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN ACROSS EAST ALABAMA AROUND 7AM. IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY WINDS...HEAVY RAIN IS POSSIBLE. WITH MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING. A FLOOD WATCH WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON WEDNESDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
548 AM CDT WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 WIND DAMAGE CEDAR BLUFF
11/24 PWR LNS DWN CHEROKEE
&&The Birmingham radar (KBMX), 65 km away, was scanning. The volume nearest the first event began at 11:48 UTC.
3 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425734, 5425735, 5425736.